Alert archive / Minnesota / River Flood Warnings in 2011
River Flood Warning 97, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Jun 14, 2011, 10:19 PM CDT for Pipestone County, Minnesota; Moody County, South Dakota. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2011, 10:19 PM CDT (03:19 UTC)
- Expired
- Jun 16, 2011, 7:26 AM CDT
- In force
- 33 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- Moderate
Counties Pipestone County, MN, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pipestone Creek at Pipestone (PIPM5).
- Action stage
- 15 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06482500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
805
WGUS43 KFSD 150320
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT TUE JUN 14 2011
...THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVERS IN MINNESOTA...SOUTH DAKOTA...
PIPESTONE CREEK AT PIPESTONE
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
TONIGHT. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST
FORECASTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS. THE WATER
DEPTH AND ROAD CONDITION MAY BE UNSAFE.
ADDITIONAL INFORMATION IS AVAILABLE AT
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD
STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.
THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING.
&&
MNC117-SDC101-160719-
/O.NEW.KFSD.FL.W.0097.110615T0319Z-000000T0000Z/
/PIPM5.2.ER.110614T1945Z.110614T2315Z.000000T0000Z.NO/
1019 PM CDT TUE JUN 14 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLOOD WARNING FOR
THE PIPESTONE CREEK AT PIPESTONE.
* UNTIL FURTHER NOTICE.
* AT 09PM TUESDAY THE STAGE WAS 18.4 FEET.
* FLOOD STAGE IS 16.0 FEET.
* AT STAGES NEAR 18.5 FEET...WATER IS ABOVE THE TOP OF THE CULVERTS
NORTH OF INDIAN LAKE.
$$
&&
LOCATION FLOOD LATEST OBSERVED RECENT OBSERVED
STAGE STAGE TIME CREST TIME
PIPESTONE CREEK
PIPM5 16.0 18.43 TUE 9 PM 18.5 TUE JUN 141 follow-up statement
781
WGUS83 KFSD 161226
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 AM CDT THU JUN 16 2011
...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN
MINNESOTA...SOUTH DAKOTA...
PIPESTONE CREEK AT PIPESTONE
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
TONIGHT. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST
FORECASTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS. THE WATER
DEPTH AND ROAD CONDITION MAY BE UNSAFE.
ADDITIONAL INFORMATION IS AVAILABLE AT
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD
STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.
THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING.
&&
MNC117-SDC101-161256-
/O.CAN.KFSD.FL.W.0097.000000T0000Z-110616T1226Z/
/PIPM5.2.ER.110614T1945Z.110614T2315Z.000000T0000Z.NO/
726 AM CDT THU JUN 16 2011
THE FLOOD WARNING IS CANCELLED FOR
THE PIPESTONE CREEK AT PIPESTONE.
* AT 06AM THURSDAY THE STAGE WAS 14.2 FEET.
* FLOOD STAGE IS 16.0 FEET.
$$
&&
LOCATION FLOOD LATEST OBSERVED RECENT OBSERVED
STAGE STAGE TIME CREST TIME
PIPESTONE CREEK
PIPM5 16.0 14.24 THU 6 AM 18.5 TUE JUN 14
MGWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 14, 8:55 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 14, 8:55 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT TUE JUN 14 2011 .DISCUSSION... COLD FRONT SLOWLY ADVANCING EASTWARD THIS EVENING INTO THE JAMES RIVER VALLEY AREA. A LINE OF CONVECTION ALONG THE FRONT EXTENDS FROM HURON TO JUST WEST OF YANKTON. SEVERE WEATHER THREAT SEEN THIS AFTERNOON AND EARLY EVENING WILL CONTINUE TO WANE AS THE CONVECTION SHIFTS EASTWARD INTO A LESS FAVORABLE AREA ALREADY WORKED OVER BY THE WIDESPREAD STORM ACTIVITY THIS MORNING AND AFTERNOON. SOME STRONGER STORMS WITH SMALL HAIL ARE POSSIBLE BUT OVERALL EXPECT THIS LINE OF STORMS TO CONTINUE TO WEAKEN EAST OF THE JAMES RIVER VALLEY...WHICH IS SUPPORTED BY THE LAST SEVERAL HRRR RUNS. FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR THE PIPESTONE CREEK AREA WHICH ROSE TO MODERATE FLOOD STAGE THIS AFTERNOON AS A RESULT OF THE HEAVY RAINFALL IN SOUTHWEST MN TODAY. THE CREEK HAS LEVELED OFF BUT EXPECT MODERATE FLOODING TO PERSIST FOR SEVERAL MORE HOURS. WILL WATCH THIS NEW CONVECTION FOR THE POTENTIAL TO AGGRAVATE THE FLASH FLOODING EARLIER TODAY...HOWEVER SO FAR RADAR RAINFALL ESTIMATES ARE MINOR WITH THE EXCEPTION OF THE MORE ORGANIZED BANDS. BUT WITH THESE STORMS EXPECTED TO WEAKEN...THE NORTHEAST CORNER OF THE CWA SHOULD ONLY SEE MINOR AMOUNTS. MADE A QUICK UPDATE TO THE GRIDS FOR BETTER TIMING OF THE THUNDERSTORMS ALONG THE FRONT. OTHERWISE...FORECAST REMAINS ON TRACK. && .AVIATION... A BAND OF CONVECTION HAS DEVELOPED ALONG A COLD FRONT MOVING THROUGH THE AREA. THE BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE JAMES RIVER VALLEY AROUND 00-02Z...AND INTO THE I-29 CORRIDOR IN THE 03-05Z TIME FRAME. LOTS OF IFR STRATUS CAN BE EXPECTED AHEAD OF THE FRONT...BUT WILL TRANSITION TO VFR BEHIND THE FRONT AS DRIER AIR USHERS INTO THE REGION UNDER NORTHWEST FLOW. BREEZY NORTHWEST WINDS CAN BE EXPECTED AFTER 15Z ON WEDNESDAY UNDER MOSTLY SUNNY SKIES. && .PREV DISCUSSION... THUNDERSTORMS THE MAIN FOCUS FOR THIS AFTERNOON AND EVENING. RAIN HAS BEEN PERSISTANT WITH THUNDERSTORMS AND RAINFALL RATES OF 1 TO NEARLY 2 INCHES AN HOUR HAS CAUSED FLASH FLOODING OVER MUCH OF SW MN. RADAR ESTIMATES OF 3 TO 4 INCHES HAVE BEEN VERIFIED BY GROUND REPORTS. AREAS OF RAIN MAINLY OVER SW MN THIS AFTERNOON IS EXPECTED TO LIFT NE THE REST OF THIS AFTERNOON AS THE MAIN THETAE ADVECTIVE MOVES INTO CENTRAL AND EASTERN MINNESOTA. FLASH FLOOD THREAT WILL SUBSIDE AS THUNDERSTORMS EXIT THE FORECAST AREA. OVERALL CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS. TROUGH OF WARM AIR ALOFT WILL KEEP CHANCES GOING INTO THE EVENING EAST OF INTERSTATE 29 WHILE SURFACE BASED CONVECTION IS POSSIBLE MAINLY WEST OF THE JAMES VALLEY. POTENTIAL FOR SEVERE THUNDERSTORMS EAST OF INTERSTATE 29 IS RAPIDLY DECREASING THIS AFTERNOON AS EFFECTIVE SHEAR DROPS FROM 40-50 KTS AT 18Z TO 10-20 KTS BY 00Z. MAIN CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG THE WESTERN FRINGES OF THE FORECAST AREA UNTIL EARLY THIS EVENING. MAINLY WILL HAVE WATCH THE SURFACE TROUGH WHERE THERE IS DEEPER INSTABILITY AND LOCALIZED SHEAR EXISTS. SPC MESOANALYIS INDICATING 2500 J/KG OF SURFACE BASED CAPE NEAR CHAMBERLAIN AS OF 19Z. SURFACE CAPE RAPIDLY DECREASES INTO THE JAMES VALLEY DUE TO COOL EASTERLY FLOW. SHOULD SEE CAPE VALUES DROP OFF BY LATE THIS AFTERNOON AS TROUGH MIXES DRIER AIR IN FROM THE WEST AND SURFACE HEATING WANES. OTHERWISE FOR TONIGHT...CHANCES FOR PRECIPITATION DECREASING FROM WEST TO EAST WITH CLEARING BEHIND THE TROUGH. SHOULD SEE WESTERLY FLOW AND CLEAR SKIES ACROSS THE FORECAST AREA TOWARDS SUNRISE. /97 IT IS BORDERLINE ON WHETHER THERE COULD BE ANY LINGERING LIGHT SHOWERS IN SOUTHWEST MN EARLY WEDNESDAY MORNING...WILL LEAVE A SLIGHT CHANCE FOR THE FAR NORTHEASTERN EDGE JUST FOR THE EARLY MORNING. OTHERWISE A WESTERLY FLOW OF DRY MILD AIR SHOULD BRING CLEAR TO MOSTLY CLEAR SKIES. AN UNSTABLE AND SLIGHTLY MORE MOIST AIR BRUSHING THE SAME NORTHEAST EDGE MAY GIVE WAY TO SPOTTY THUNDERSTORMS THERE AND WILL GO WITH A SLIGHT CHANCE FOR THE AFTERNOON. TEMPERATURES STILL ON TRACK FOR A MILD AND PLEASANT DAY...POSSIBLY GETTING A BIT BREEZY AROUND MIDDAY BUT NOT REALLY WINDY. WINDS WILL THEN DROP OFF TO GIVE A CLEAR AND PLEASANT EVENING. MOISTURE AND INSTABILITY RETURN STARTS QUITE RAPIDLY FROM THE SOUTH LATER WEDNESDAY NIGHT AND CONTINUES THURSDAY WITH THE RIDGING AHEAD OF SIGNIFICANT WESTERN USA TROUGH. HAD A THOUGHT OF BRINGING A MENTION TO THE FAR SOUTH LATE WEDNESDAY NIGHT BUT IT SHOULD TAKE A LITTLE WHILE FOR THE MOISTURE TO GET DEEP ENOUGH EVEN FOR MID LEVEL CONVECTION. WILL BRING IN THE SLIGHT CHANCE SLOWLY THURSDAY DURING THE UNFAVORABLE DAYTIME PERIOD THEN KEEP MENTION OF THUNDERSTORM CHANCE ALL OF AREA FOR THURSDAY NIGHT ON THROUGH THE REST OF THE FORECAST PERIOD...OR THROUGH NEXT TUESDAY. REAL FINE TUNING DIFFICULT AT THIS TIME SINCE WITH THE MAJOR TROUGH APPROACHING SLOWLY FROM THE WEST...THERE SHOULD NOT BE ANY VERY LONG PERIOD WITHOUT A THREAT. 12Z GFS AND EC RUNS HINT AT PUSHING THE THREAT THROUGH A BIT FASTER NEAR THE END OF THE PERIOD BUT WILL NOT PULL THE TRIGGER OM A DRY DAY 7 YET ESPECIALLY SINCE SHOWERS MAY LINGER ON THE BACK SIDE OF THE UPPER LOW EVEN IF THESE MODELS ARE RIGHT. TEMPERATURES WILL BE SOMEWHAT WARMER DURING THE FORECAST PERIOD THAN THEY HAVE BEEN WITH MOST OF THE WARMING ON NIGHTTIME TEMPERATURES GIVEN QUITE A BIT OF CLOUD COVER EXPECTED AND THE WARMEST AIR STAYING SOUTH OF AREA. / WILLIAMS && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jun 14, 12:10 PM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1210 PM CDT TUE JUN 14 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1210 PM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT FOR THUNDERSTORM ACTIVITY THIS AFTERNOON WILL BE AREAS NORTH OF INTERSTATE 90 AND ALONG AND EAST OF INTERSTATE 29. SEVERE THUNDERSTORMS ARE GENERALLY NOT EXPECTED TODAY...HOWEVER...A FEW STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA EARLY THIS EVENING...BUT CHANCES FOR THUNDERSTORMS WILL DECREASE FROM WEST TO EAST EVENING PROGRESSES AND INTO THE OVERNIGHT. CHANCES FOR SEVERE THUNDERSTORMS WILL REMAIN LOW TONIGHT. STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAIN. FLOODING... RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. MANY PORTIONS OF THE LOWER JAMES RIVER VALLEY TO THE SOUTH OF MITCHELL WILL SEE MODERATE TO MAJOR FLOODING THROUGH THE WEEKEND DUE TO RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY INTO THIS EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 14, 4:21 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD LUVERNE 43.65N 96.21W
06/14/2011 ROCK MN PUBLIC
WATER IN BASEMENT. 2.50 INCHES OF RAIN.
&&
MFUHSLocal storm report, Jun 14, 4:58 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM FLASH FLOOD PIPESTONE 44.00N 96.31W
06/14/2011 PIPESTONE MN EMERGENCY MNGR
PIPESTONE CREEK ABOVE FLOOD STAGE
&&
HANKOLocal storm report, Jun 14, 5:15 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HEAVY RAIN LUVERNE 43.65N 96.21W
06/14/2011 M2.60 INCH ROCK MN TRAINED SPOTTER
LOCATION 1/2 MILE EAST OF LUVERNE
&&
MFUHSLocal storm report, Jun 14, 5:33 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 7 S HERRICK 43.01N 99.19W
06/14/2011 E1.00 INCH GREGORY SD PUBLIC
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:35 PM CDT | Flash Flood Warning | FSD | Pipestone, Rock | 3 hr |
| Jun 14, 11:22 PM CDT | River Flood Warning | FSD | Rock | 58 hr |
| Jun 14, 7:58 PM CDT | River Flood Warning | FSD | Lincoln, Union | 17 days |
| Jun 14, 7:58 PM CDT | River Flood Warning | FSD | Union | 18 days |
| Jun 15, 10:49 AM CDT | River Flood Warning | FSD | Brookings, Minnehaha, Moody | 16 days |
Nearby
River Flood Warnings in Minnesota, 2011River Flood Warnings in South Dakota, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.